Pennsylvania, 2018

Flash Flooding in Pennsylvania, August 11, 2018

August 11, 2018 · NWS BGM · 4 events in 1 county or zone

Deep tropical-like moisture lingered over the region as an upper level disturbance and slow moving surface front drifted into northern Pennsylvania. Thunderstorms continually developed over the area, producing significant amounts of rainfall in a short amount of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Deep tropical-like moisture lingered over the region as an upper level disturbance and slow moving surface front drifted into northern Pennsylvania. Thunderstorms continually developed over the area, producing significant amounts of rainfall in a short amount of time. This triggered areas of flash flooding in previously saturated, and flood damage areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 11, 6:35 AM EST, 12 minutes earlier.

Area forecast discussion, Aug 11, 6:35 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
735 AM EDT Sat Aug 11 2018

.SYNOPSIS...
A frontal boundary will be located over northern Pennsylvania
throughout the weekend with a surface low across the Mid-
Atlantic. These features along with passing waves aloft will
lead to multiple rounds of showers and storms through early
next week. Most activity today will be located in Northeast
Pennsylvania and the Southern Tier to Catskills of New York.

&&

.NEAR TERM /THROUGH TONIGHT/...
325 AM Update...
Flash flood potential is our main concern in the near term. A
Flash Flood Watch has been hoisted through late this evening for
all of Northeast PA, and Broome-Delaware-Sullivan counties NY.

As had been advertised by several of the recent high resolution
models, enhancement of convective showers/isolated thunder is
occurring despite lack of diurnal instability, as a wave pivots
into the region along with a modest low level jet pooling
moisture along the stalled front. The wave will continue to cause
increased activity for a period of several hours while moving
through early this morning; some of it prior to dawn as is
indeed already beginning to occur. With weak flow aloft,
individual cells will be slow-moving and could also train over
each other since the flow and front are nearly parallel.
Precipitable water values are not as high as they have been
recently, yet still up to an inch-and-three-quarters. Isolated
yet copious rainfall rates may be achieved in the convective
cores due to warm cloud depths of greater than 10 kft as well as
moist- adiabatic conditionally unstable profiles. High
resolution ensemble members depict thin stripes of 1-2 inches of
rainfall, perhaps even higher in a few spots. Given the very
moist antecedent conditions from recent rains from the Twin
Tiers southward, this kind of additional rainfall will become
excessive under the convective cores.

After the wave this morning; there will be less of a
organizational focus, but new scattered showers and
thunderstorms will pop up just from diurnal instability this
afternoon-evening. So there is the prospect for repeated rain
batches this afternoon-evening, on top of what occurs this
morning. Thus, the Flash Flood Watch is in effect through late
this evening to account for the additional activity.

Highs today will get near 80 in the northern zones including
Penn Yan to Syracuse, which will be drier and even have partial
sunshine. The rest of the area will only reach 70s due to cloud
cover and showers-thunder. Lows tonight are expected to be upper
50s-lower 60s, with a gradual decrease in showers-thunder. That
being said, areas of fog are certainly possible in the wake of
earlier heavy rains, where that occurs.

&&

.SHORT TERM /SUNDAY/...
325 AM Update...
Precipitable water (Pwat) values will fall somewhat Sunday, and
the surface front will more-or-less wash out over the area.
However, Pwats will still be high enough, with continued
conditional atmospheric instability; to generate at least
scattered showers-thunderstorms for the area Sunday. This will
be encouraged by the upper trough digging into the western to
central Great Lakes, cutting off an upper low just to our west.

Areas not receiving rainfall today - that is, northern Finger
Lakes through the New York Thruway corridor - will get involved
in at least a chance of showers and thunder Sunday. However,
chances will again be highest Northeast PA to Catskills NY.
Temperatures will be little changed from before; up another
another few degrees if any, with highs in mid 70s-lower 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Sunday night through Tuesday night...

215 AM UPDATE...
Upper low over eastern OH Monday will move slowly eastward
through Wednesday and keep at least a good chance of showers and
thunderstorms over the area. With the cold pool aloft, the best
chance will be during daytime heating, but no time will be
completely dry. By Thursday, a sharp ridge builds in bringing
drier air, but by Friday a short wave and surface trough will
again bring a chance of showers and storms as it moves in from
the west. Previous discussion continues below.

300 PM Update...
Forecast this period is heavily influenced by one of those
fickle, vertically stacked low pressure systems entering the
region. System is forecast to slowly move from the western Great
Lakes to New England by mid week; or will it? Consensus of
operational models, and ensemble means, indeed suggests the
upper feature moves east of NY/PA by Wednesday morning. The
current outlier is the 12Z GFS which has trended slower and
still shows the cutoff over eastern PA at 12Z Wednesday.
Regardless of the exact timing, early next week will become an
unsettled mess with showery periods and some thunderstorms.
Have continued to trend PoPs slightly higher with more of the
"likely" category showing up in this forecast. If things pan
out, the wettest periods look to be Monday and Tuesday during
daylight hours as instability beneath the low aids to increase
coverage of showers/storms, although showers possible during the
dark hours given behavior of small waves rotating around upper
system. Locally heavy rainfall will again be possible in our
area as PWAT values become anomalously high for mid-August.
This will be especially true on Monday. Aside from the 12Z GFS,
we should see some improvement with diminishing rain chances and
clouds on Tuesday night as flow opens up and becomes more
northwesterly aloft with drier air advecting in.

Temperatures near to below seasonable during the day, but slightly
above at night due to clouds and low level moisture.

Wednesday through Friday...
300 PM Update...
Latest trends have slowed the progression of the departing
upper level low for Wednesday. As a result, some lingering
showers are possible during the morning hours before the low
finally moves out. Behind the departing low, weak ridging will
attempt to briefly build in late Wednesday, before a cold front
approaches the area on Thursday (models and ensembles have
trended slower with this as well). All of this being said, it
will not be raining the entire time. Some periods of dry weather
are expected, but it will be difficult to pinpoint when these
periods will be until there is more model consensus. Another
disturbance may impact the area on Friday, so put chance POPs
during this period.

Highs on Wednesday will be a bit warmer than Tuesday (in the lower
to mid 80s). Highs for the remainder of the period will be in the
upper 70s to lower 80s. Went with lows Wednesday and Thursday night
in the lower to mid 60s. As with the chances of rain, the
temperatures are also dependent on the timing of the cold front and
how much sun we end up seeing in between systems.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
12Z Update...
KSYR-KRME will remain VFR through this TAF period, but the
other terminals to varying degrees will be dealing with
intermittent restrictions and showers as well as a small chance
of thunder, especially this morning. A frontal boundary is
stalled out roughly along or just south of the New York-
Pennsylvania border, with waves running along it that will
result in occasional showers-embedded thunder. One of those
waves will produce MVFR-occasional fuel alternate required
conditions for KELM-KITH-KBGM-KAVP. Later today, a few showers
will be around and perhaps even thunder, along with clouds, but
VFR conditions will dominate. KAVP stands the best chance for
additional showers; confidence is not high enough to include it
for the other terminals later today. Winds will generally be
light and variable through the period. With all of this
moisture, fuel alternate to IFR ceilings are expected to
develop later tonight for at least KITH-KBGM-KAVP-KELM.

Outlook...

Sunday...Lingering ceiling restrictions for some terminals
early Sunday morning, then VFR except for potential showers-
thunder for KAVP and perhaps as far north as KELM-KITH- KBGM.

Sunday night through Wednesday...Restrictions likely in
occasional showers/thunderstorms, especially Monday-Tuesday.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ038>040-043-044-
     047-048-072.
NY...Flash Flood Watch through late tonight for NYZ056-057-062.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...MDP
LONG TERM...BJG/DGM/JAB
AVIATION...MDP
Hazardous weather outlook, Aug 11, 2:08 AM EST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
308 AM EDT Sat Aug 11 2018

NYZ009-015>018-022>025-036-037-044>046-055-120715-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-
308 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An upper level low pressure system is forecast to move through the
area Sunday through Tuesday. The resulting showers and thunderstorms
may include locally heavy rainfall. Be sure to check the latest
forecast updates on this potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NYZ056-057-062-PAZ038>040-043-044-047-048-072-120715-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
308 AM EDT Sat Aug 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An upper level low pressure system is forecast to move through the
area tomorrow through Tuesday. The resulting showers and
thunderstorms may include locally heavy rainfall. Be sure to check
the latest forecast updates on this potential.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report any heavy rainfall
measurements or impacts such as flash flooding.

The radar

The Binghamton radar (KBGM), 47 km away, was scanning. The volume nearest the first event began at 11:45 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Susquehanna

When
August 11, 6:47 AM EST to 9:00 AM EST
Where
Susquehanna County, Lawton to 0.63 mi WNW of Lawton
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
41.780, -76.070

Flash flooding was affecting a diner on route PA 267.

Flash Flood, Susquehanna

When
August 11, 6:50 AM EST to 9:00 AM EST
Where
Susquehanna County, 1.04 mi SSE of Lawton to 0.79 mi NW of Lawton
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
41.766, -76.064

Flood waters were washing out portions of Route 267 near Lawton.

Flash Flood, Susquehanna

When
August 11, 9:15 AM EST to 11:45 AM EST
Where
Susquehanna County, 1.72 mi SE of Dimock to 1.05 mi SSE of Dimock
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.730, -75.880

Water was washing out portions of CR 3023 near Dimock.

Flash Flood, Susquehanna

When
August 11, 10:00 AM EST to 11:45 AM EST
Where
Susquehanna County, 1.79 mi SSE of Rushville to 1.8 mi NW of West Auburn
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.755, -76.121

A culvert and section of pavement were washed out on Whitney Road near Rushville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782298, 782288, 782300, 782301.